Montana, 2020

Winter Storm in Montana, March 14 to 15, 2020

March 14 to 15, 2020 · NWS BYZ · 6 events in 6 counties and zones

A moist, upslope flow combined with strong dynamics aloft, resulted in heavy snow across the western portions of the Billings Forecast Area.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A moist, upslope flow combined with strong dynamics aloft, resulted in heavy snow across the western portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 14, 2:34 AM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Mar 14, 2:34 AM MST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Billings MT
334 AM MDT Sat Mar 14 2020

.DISCUSSION...
Today through Sunday...

Snow is much more spotty, lighter and shifting north early this
morning, in response to departing initial shortwave. Water vapor
imagery shows a deep trof along the Pacific coast and a couple of
shortwaves that will traverse the SW flow aloft and impact our
region (i.e. enhance snowfall) over the next 36 hours. The first
is moving into northern CA and will move into south central MT
this afternoon. The second is off the coast, will be the stronger
of the two, and reach our cwa early Sunday.

Though we are seeing drying currently, low stratus is widespread
and supported by a healthy easterly upslope wind. These low clouds
and surface winds will hold back temps again today, but probably
not quite to the extent of yesterday as there will be a component
of downslope warming with some lee side pressure falls. 09z
surface analysis shows rising pressure and cold temps in north
central MT, and northerly winds are against the Little Belts, but
not yet to Judith Gap. Today's temperature forecast is a difficult
one. We expect highs only in the low-mid 20s at Judith Gap, and
up to the mid 40s near Lodge Grass and Sheridan. Billings should
see mid 30s, but could be low 30s if cold advection arrives a bit
sooner than mid afternoon.

Something to watch: Patchy light freezing drizzle is possible in
our far east this afternoon and evening (temperature permitting).
Forecast temp/moisture profiles show a period of fairly deep
saturation between 0z and -10c.

Winter highlights in our northwest cwa will continue with no
changes. Additional snowfall will arrive this afternoon and
continue into Sunday...though it likely won't snow during this
entire time. Moist southwest flow will also favor the Beartooth/
Absarokas beginning sometime this morning, and have issued a
Winter Storm Warning for the high country where southwest aspects
will be most favored. This includes the mountains around Cooke
City. Have also expanded Winter Weather Advisories to include the
lower elevations of Park county, the Beartooth/Red Lodge
foothills, northern Carbon, Stillwater and Yellowstone counties.
Heaviest snow will be in the western portions of this area.
Billings and vicinity should pick up 1-2 inches tonight/Sun, but
this won't be a big event (3" at the most). Red Lodge will also
be limited by a lack of deep upslope winds.

Arrival of cold advection from the north will bring strong
northerly winds thru Judith Gap beginning this afternoon. A heads
up that travel on Hwy 191 thru Judith Gap will deteriorate rapidly
with the arrival of the front, and may become impossible by later
today. As the front surges southward, temps will drop and other
areas will see some blowing/drifting snow tonight. This includes
the Billings area.

Snow will taper off Sunday afternoon as the shortwave departs.
High temps tomorrow should be in the 20s and 30s, warmest in our
far east prior to the fropa.

JKL

Sunday Night through Friday...

Snow will be tapering off Sunday night. Some light snow could
still be lingering around during the morning Monday, especially
around the foothills and mountains. Otherwise through Tuesday
should be dry. The area will be under the col with the main cutoff
low stalled out over the West Coast. Monday will still be cooler
than normal, but temperatures will be back to near normal for
Tuesday. By Wednesday, the low should start to begin progressing
east again, meanwhile a shortwave will drop into the Northern
Rockies from Canada. Both of these will result in a little more
energy moving across the area. Will start to see PoPs increasing
in the southwest mountains through the day. Temperatures could be
above normal for highs. Thursday will be the next best chance for
snowfall, temperatures will also be cooler than Wednesday. There
is still some spread with the amounts. The precip should be moving
out During the day Friday. Reimer

&&

.AVIATION...

Though precip has become lighter and more spotty early this
morning, widespread low clouds are producing MVFR to local LIFR
flight conditions. Snow will intensify in the west (near
KLVM/KHWQ) this afternoon, then spread east to include KBIL
tonight. Areas of MVFR/IFR can be expected, and mountains will be
obscured. Further east, areas of MVFR stratus will continue thru
tonight. Patchy fog and freezing drizzle are possible along the
eastern border (including KBHK) tonight.

As for wind, E-SE winds gusting to 25-35 kts will continue in the
east thru this evening. A Canadian cold front will bring a shift
to gusty northerly winds tonight in the west. This will cause
blowing snow and further reduce visibility.

JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sun     Mon     Tue     Wed     Thu     Fri
-------------------------------------------------------
BIL 035 017/027 018/032 018/045 025/051 028/041 022/039
    3/S 88/S    12/S    00/U    11/B    23/S    42/S
LVM 033 015/029 018/037 021/048 028/051 030/045 025/042
    7/S 98/S    23/S    10/U    12/R    23/S    32/S
HDN 043 020/029 019/034 018/050 025/053 028/042 021/040
    1/E 65/S    22/S    10/U    11/B    25/S    63/S
MLS 039 027/033 020/030 014/042 025/049 027/041 018/036
    2/S 55/S    21/E    00/U    01/B    13/O    42/S
4BQ 041 026/036 022/034 017/047 027/054 029/043 018/036
    0/N 12/S    01/E    00/U    01/B    14/O    53/S
BHK 032 025/035 019/030 013/040 023/046 026/039 015/032
    5/S 54/S    21/E    00/U    01/B    13/O    43/S
SHR 044 022/030 020/035 019/048 027/053 028/041 018/037
    0/B 22/S    13/S    10/B    11/U    25/S    64/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 9 PM MDT Sunday FOR
      ZONES 29-42-141.
     Winter Weather Advisory in effect from 4 PM this afternoon to
      9 PM MDT Sunday FOR ZONES 34-56-170-173-235.
     Winter Weather Advisory in effect from noon today to 9 PM MDT
      Sunday FOR ZONES 40-64>66.
     Winter Storm Warning in effect until 9 PM MDT Sunday FOR
      ZONES 63-68-172-228.
     Winter Storm Warning in effect until midnight MDT Sunday
      night FOR ZONE 67.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Mar 14, 3:24 AM MST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
424 AM MDT Sat Mar 14 2020

MTZ030>033-036-037-057-058-138-139-169-171-WYZ198-199-151030-
Treasure-Northern Rosebud-Custer-Fallon-Powder River-Carter-
Northern Big Horn-Southern Rosebud-Southern Big Horn-
Southeastern Carbon-Bighorn Canyon-
Pryor/Northern Bighorn Mountains-Northeast Bighorn Mountains-
Sheridan Foothills-
424 AM MDT Sat Mar 14 2020

This Hazardous Weather Outlook is for portions of south central
Montana...southeast Montana and north central Wyoming.

* WHAT...A change to much colder temperatures and snow.

* WHERE...Across the region.

* WHEN...Now into the first part of next week.

* ADDITIONAL DETAILS...Confidence is increasing for much colder
  temperatures beginning today, with cold air here by Sunday.
  Accumulating snowfall is also possible at and west of a line from
  Miles City through Hardin to Red Lodge. Please monitor the
  forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Livingston Area

When
March 14, 6:30 AM MST to March 15, 2:00 PM MST
Where
Livingston Area forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Snowfall amounts of 6 inches were reported across the area.

Winter Storm, Paradise Valley

When
March 14, 6:30 AM MST to March 15, 2:00 PM MST
Where
Paradise Valley forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 9 inches were reported.

Winter Storm, Northern Stillwater

When
March 14, 6:30 AM MST to March 15, 2:00 PM MST
Where
Northern Stillwater forecast zone
Reported by
Trained Spotter
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 8 inches were reported across the area.

Winter Storm, Golden Valley

When
March 14, 11:00 AM MST to March 15, 3:00 PM MST
Where
Golden Valley forecast zone
Reported by
Trained Spotter
Coordinates
46.381, -109.175 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 7 inches were reported across the area.

Winter Storm, Beartooth Foothills

When
March 14, 3:00 PM MST to March 15, 2:00 PM MST
Where
Beartooth Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 9 inches were reported across the area.

Winter Storm, Northern Sweet Grass

When
March 14, 10:00 PM MST to March 15, 2:00 PM MST
Where
Northern Sweet Grass forecast zone
Reported by
Trained Spotter
Coordinates
45.814, -109.941 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 9 inches were reported across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879745, 879750, 879752, 879751, 879633, 879631.